Texas, 2003

Flash Flood and Hail in Texas, March 15, 2003

March 15, 2003 · NWS MAF · 9 events in 5 counties and zones

Numerous severe thunderstorms affected the eastern Permian Basin during the evening of the 15th. These storms resulted in large hail up to the size of half dollars and dangerous flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Numerous severe thunderstorms affected the eastern Permian Basin during the evening of the 15th. These storms resulted in large hail up to the size of half dollars and dangerous flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 15, 1:30 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Mar 15, 1:30 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CST SAT MAR 15 2003

MAIN FORECAST PROBLEM TODAY WILL BE THUNDERSTORM COVERAGE TONIGHT.  A
COUPLE OF SHORTWAVES WILL MOVE ACROSS THE AREA TODAY...THE FIRST OF
WHICH WAS EXTENDED NORTH TO SOUTH ACROSS CENTRAL NM THIS MORNING AT
ABOUT 16Z ACCORDING TO WV IMAGERY.  AS THIS MOVES ACROSS THE AREA
PROVIDING SOME SYNOPTIC LIFT...THE DRYLINE WILL TIGHTEN UP THIS
AFTERNOON PROVIDING A FOCUS FOR THUNDERSTORM INITIATION.  SHARPENING
OF DRYLINE NOW JUST STARTING TO TAKE PLACE TO THE WEST WITH DRIER
DEWPOINTS BEGINNING TO PUSH EAST OUT OF THE GUADALUPE MOUNTAINS.
CONSIDERING THE HIGHER MOISTURE CONTENT (HIGHER DEWPOINTS) IN THE
GUADALUPE MOUNTAINS AND PLAINS OF SOUTHEASTERN NEW MEXICO AND
CONVECTION ALREADY GOING OUT THERE...WILL ADD IN ISOLATED POPS THOSE
AREAS FOR TONIGHT.  THERE IS ALSO A SLIGHT POSSIBILITY OF SEVERE
WEATHER THIS AFTERNOON.  THE 12Z SOUNDING AT KMAF DID NOT REVEAL A
STELLAR SHEAR PROFILE WITH FAIRLY WEAK WINDS THROUGH 400MB. DEPENDING
ON THE TIMING OF THE SHORTWAVE AND THE DRYLINE...HOWEVER WE MAY HAVE
SOME PULSE SEVERE WEATHER SIMILAR TO LAST NIGHTS...JUST FURTHER TO
THE EAST.  THE MAIN CONCERN WITH THESE STORMS WOULD BE LARGE HAIL.

AFTER TONIGHT...DRYLINE MOVES TO THE EAST AND DOESNT LOOK TO MAKE A
RETURN FOR A WHILE.  DRIER AIR WILL PREVAIL THROUGH MONDAY...AS A
SIGNIFICANT UPPER LEVEL LOW MOVES SLOWLY TO THE EAST TO THE NORTH OF
THE CWA.  THIS LOW WILL HAVE AN IMPACT IN A COUPLE OF WAYS ON OUR
AREA.  MONDAY AND TUESDAY LOOK TO BE WINDY...ESPECIALLY IN THE
MOUNTAINS AND ACROSS THE NORTHERN HALF OF THE CWA.  COOLER AIR WILL
ALSO WORK ITS WAY INTO THE AREA BY TUESDAY...ALTHOUGH WE SHOULD ONLY
BE BROUGHT BACK TO NEAR NORMAL VALUES.  AS THIS MID/UPPER LOW MOVES
ACROSS THE AREA...COLDER AIR ALOFT ON TUESDAY MAY PROVIDE ENOUGH
INSTABILITY ALONG WITH SHORTWAVES TRANSLATING AROUND THE LOW FOR SOME
SHOWERS TO DEVELOP ACROSS THE AREA.  WILL ONLY INSERT A SLIGHT CHANCE
FOR THESE SHOWERS AT THIS TIME.  WINDY CONDITIONS MAY ALSO EXTEND
INTO THE MIDDLE OF NEXT WEEK...BUT WILL REFRAIN FROM PUTTING WINDY
INTO THE FORECAST BEYOND WEDNESDAY...IF THAT FAR OUT...JUST YET.
TEMPERATURES SHOULD REMAIN FAIRLY SEASONAL THROUGH THE FORECAST
PERIOD.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF BB 054/084 051/076 046 200
CNM BB 052/080 049/072 041 000
MRF BB 045/076 040/069 038 200
FST UB 058/085 052/079 047 200

.MAF...
TX...NONE.
NM...NONE.

SN
Hazardous weather outlook, Mar 15, 2:00 PM CST, 5 hours 5 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST SAT MAR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND EAST OF THE PECOS RIVER.  LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER
THREATS.  LOCALIZED VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO
POSSIBLE TODAY AND TONIGHT.

ELSEWHERE...ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT.  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED BY LATE AFTERNOON
EAST OF THE PECOS RIVER.

PLEASE REFER TO THE DAY1 CONVECTIVE OUTLOOK /ACUS01 KWNS/ ISSUED
BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FOR ADDITIONAL
INFORMATION REGARDING THE SEVERE WEATHER THREAT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The Midland/Odessa radar (KMAF), 70 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 flash flood. Local standard time, as filed.

Hail, Reagan

When
March 15, 7:05 PM CST
Where
Reagan County, 13 mi N of Stiles
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.583, -101.583

Hail, Glasscock

When
March 15, 7:40 PM CST to 7:50 PM CST
Where
Glasscock County, Garden City
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -101.500

Hail, Howard

When
March 15, 8:12 PM CST
Where
Howard County, 7 mi SW of Big Spring
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -101.550

Half dollar size hail was reported on Interstate 20 west of Big Spring.

Hail, Martin

When
March 15, 8:25 PM CST
Where
Martin County, Stanton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -101.800

Hail, Midland

When
March 15, 8:25 PM CST to 8:40 PM CST
Where
Midland County, 7 mi NE of Greenwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.067, -101.833

Hail covered the interstection of Routes 3074 and 137, and south along 137 to the county line.

Hail, Glasscock

When
March 15, 8:30 PM CST to 8:40 PM CST
Where
Glasscock County, 20 mi NW of Garden City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.067, -101.733

Hail covered the ground along State Route 137 at the Midland/Glasscock County line.

Flash Flood, Howard

When
March 15, 9:00 PM CST to 11:20 PM CST
Where
Howard County, 6 mi S of Big Spring
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

A car was washed off of U.S. Highway 87 six miles south of Big Spring by over a foot of water which was streaming across the roadway. The driver of the car had to be rescued, but sustained no injuries. Water also covered several rural roadways resulting in their closing.

Hail, Glasscock

When
March 15, 10:10 PM CST to 10:25 PM CST
Where
Glasscock County, St Lawrence
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.667, -101.500

Hail covered the ground.

Hail, Reagan

When
March 15, 10:40 PM CST
Where
Reagan County, 25 mi N of Big Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.567, -101.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344654, 5344653, 5344655, 5344651, 5344652, 5344659, 5344656, 5344657, 5344658.